Case Presentation: A 47 year old female with a history of depression and remote Roux-en-Y gastric bypass surgery, presented for an elective laparoscopic gastrectomy due to hypertrophic pyloric stenosis causing complete gastric remnant outlet obstruction. Her home medications included duloxetine, pantoprazole and alprazolam. Vital signs on admission revealed blood pressure 147/83 mm Hg, pulse 80 beats per minute, respiratory rate 20 breaths per minute, temperature 37 degrees Celcius, and oxygen saturation 100% on ambient air. Review of systems was unremarkable and physical exam was significant for generalized abdominal tenderness without guarding or rebound tenderness. Patient underwent successful laparoscopic subtotal gastrectomy. Within a few hours postoperatively, she became agitated, combative, developed posturing and ocular clonus without associated nystagmus. Upon consulting hospital medicine service, surgeon reported that methylene blue was used intra-operatively for localization of vasculature. Serotonin syndrome was suspected and duloxetine was discontinued. Patient received a dose of lorazepam with improvement of myoclonus. However her symptoms recurred, and she received a dose of cyproheptadine with complete resolution of clonus and agitation within 24 hours.
Discussion: Methylene blue (MB) is administered intravenously as an intraoperative marker dye. It is utilized in surgical procedures to delineate vessels, lymph nodes, localize tumors and to confirm ureteral patency. MB is a potent monoamine oxidase inhibitor that can produce serotonin toxicity if used in combination with other serotonergic agents. MB is structurally related to the tricyclic antidepressants and acts mainly on monoamine oxidase A. It is absorbed in nerve tissue and can rapidly reach high levels in the brain. Special caution should be used when combining MB with selective serotonin reuptake inhibitors (fluoxetine, paroxetine), serotonin-norepinephrine reuptake inhibitors (duloxetine, venlafaxine) and tricyclic antidepressants (clomipramine, amitriptyline, mirtazapine and trazodone). Even weak serotonin reuptake inhibitors (intravenous or transdermal fentanyl, meperidine, tramadol and methadone) were associated with serotonin toxicity in combination with MB.
Conclusions: Hospitalists frequently participate in co-management of surgical patients and may encounter serotonin toxicity on their service. Serotonin syndrome is a serious condition which manifests with spontaneous or induced clonus, agitation, diaphoresis, hyperreflexia and hyperthermia. Serotonin syndrome carries a mortality rate of up to 12%. The FDA has issued a warning for all serotonergic agents to be discontinued when methylene blue (MB) use is anticipated. Obtaining detailed intraoperative history and recognizing association of MB with serotonin syndrome when used in combination with serotonergic agents, is particularly important in co-management of the surgical patients.
To cite this abstract:Burklin, Y; Cummings, K. AN ESSENTIAL CLUE IS THE METHYLENE BLUE. Abstract published at Hospital Medicine 2018; April 8-11; Orlando, Fla. Abstract 498. https://www.shmabstracts.com/abstract/an-essential-clue-is-the-methylene-blue/. Accessed September 19, 2019.